It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Liver & Pancreas Disorders Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 01-27-2013, 03:04 PM   #1
Newbie
(female)
 
Join Date: Jan 2013
Posts: 2
amyleaw HB User
Liver cirrhosis and failure

My father has had Hep C since I was a child. a few years ago they told him they had the end stages ( I think it was 4th stage liver cirrhosis) he has tried different treatments. How ever over the past week he has been having some stomach issues. I am very terrified and he refuses to go to a dr. his stomach has bee bloating, he seems confused and forget's thing's a lot. He say's he is trying to just eat little things so he does not upset his stomach more. He is constantly falling asleep. He has gained at least 15 pounds in about a week and a half. He has been trying to eat better. Can someone tell me if he should be concerned? i don't want to freak out but I am the kind of person who would rather be prepared and know what the possibilities are. Could this be his liver giving out? Can someone tell me what they think and what I should watch for and expect? Is there a point when he NEEDS to go to the dr? I don't want to nag him or or force him to the ER if it's not something 100% necessary. He is a stubborn man. i am just really confused and worried that i have my self in a huge mess mentally worrying that this is it for him when it may not be needed. any help is greatly appreciated.

 
Reply With Quote
Old 01-28-2013, 08:07 PM   #2
Senior Member
(male)
 
Join Date: Aug 2011
Location: San Diego
Posts: 209
BillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB User
Re: Liver cirrhosis and failure

Hi amyleaw, I'm not a doctor, but the swelling and weight gain may be "ascites" and the mental confusion and sleeping could be "hepatic encephalopathy" or H.E. Both of these are complications of advanced liver disease, but they can both be treated VERY EASILY with a diuretic and salt restriction for the fluid build-up and a drug called "Lactulose" for the H.E.

Better to avoid the emergency room unless he suddenly becomes worse, but he really should see his doctor for a prescription for the diuretic and lactulose. If he suddenly does become worse (can't wake up, delirium), you will need to call 911 or get him to the ER pronto. Hepatic coma is very serious.

If he absolutely refuses to get to his doctor, a low salt diet will help with the fluid/swelling and a low protein (no red meat) diet may help reduce his H.E. It's important he drinks enough fluid to avoid constipation as this can make H.E. much worse, but without the diuretic, excess fluid can aggravate the fluid retention problems.

It's truly unfortunate he is resisting starting on these meds. A very low dose of each of these cheap generics would probably fix him right up.

See what you can do about getting him to see or at least call his doctor to ask for a prescription.

Best of Luck to you!

 
Reply With Quote
Sponsors Lightbulb
   
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



BillinSD (43), pbt140 (11), ladybud (11), captjane (7), feelbad (5), kcooke (5), brookevale (5), Sharonce (4), brosko (4), Administrator (4)

Site Wide Totals

teteri66 (1182), MSJayhawk (1015), Apollo123 (913), Titchou (862), janewhite1 (823), Gabriel (763), ladybud (760), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 02:24 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!